Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 123, NWS Memphis, TN

June 24, 2002Calhoun County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jun 24, 2002, 4:28 PM CDT for Calhoun County, Mississippi. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2002, 4:28 PM CDT (21:28 UTC)
Expired
Jun 24, 2002, 5:00 PM CDT
In force
32 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Calhoun County, MS

What was reported inside it

TimeReportWhereRemark
Jun 24, 4:30 PM CDTHail 0.75Pittsboro, MS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.5 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1192 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 242128
SVRMEM
MSC013-242200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
428 PM CDT MON JUN 24 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 500 PM CDT.

* AT 425 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  PITTSBORO...MOVING NORTH AT 30 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 500 PM CDT INCLUDE...
  PITTSBORO...
  BRUCE...
  BANNER...

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3383 8940 3388 8919 3418 8927 3418 8953

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:00 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 24, 3:00 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
300 PM CDT MON JUN 24 2002

SAT IMAGERY THIS AFTN WAS SHOWING THE UPR LO OVR LA WITH TSTMS
FIRING ACROSS THE LWR MS RVR VALLEY. THE LOCAL 88D RADAR LOOP WAS
SHOWING SCTD PRECIP ACROSS NRN SXNS OF THE FA ALONG THE STATE LINE
AND OVR FAR SRN SXNS. SFC ANALYSIS INDICATED TEMPS TO BE AROUND 90
AND DPTS IN THE UPR 60S/LWR 70S.

EXPECT THE UPR LO TO MEANDER ACROSS THE LWR MS VALLEY THE NEXT 36
HRS BEFORE OPENING UP AND BECOMING AN ELONGATED SHEAR AXIS FROM ERN
TX NEWD INTO THE LWR OH VALLEY. MEANWHILE AN UPR TROF WILL PASS
THRU THE GTLKS REGION LATER IN THE WEEK BRINGING A CDFNT SWD INTO
THE OH VALLEY BUT SHUD WASH OUT NORTH OF THE FA. MODELS INDICATE
PLENTY OF MOIST WILL ADVECT NWD INTO THE FA WITH IMPULSES ROTATING
AROUND THE UPR LO. SINCE THE REMANENTS OF THE UPR LOW WILL NOT
BE OVERHEAD LO CHC POPS WILL BE USED. CURRENT FCST HAS A GOOD HANDLE
ON THE SITUA WITH CONT LO CHC POPS THRU THE WEEK...MAINLY DIURNAL IN
NATURE AND WARM TEMPS ON HAND.

PRELIMINARY NUMBERS...

MEM 074/089 074/089 071 232
MKL 070/087 070/089 071 232
JBR 070/088 070/089 071 232
TUP 070/088 070/089 072 232

.MEG...NONE.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.